[Skip to Content]
[Skip to Content Landing]
Article
September 1983

Disopyramide-Induced Urinary Retention: Report of Nine Cases and Review of the Literature

Author Affiliations

From the Departments of Pharmacy and Surgery, University Hospitals of Cleveland (Dr Danziger); and the School of Pharmacy, University of Washington, Seattle (Dr Horn).

Arch Intern Med. 1983;143(9):1683-1686. doi:10.1001/archinte.1983.00350090049008
Abstract

• Urinary retention is sometimes reported as an adverse reaction during disopyramide phosphate therapy. We report one case of acute renal failure and eight cases of urinary retention. Previous reports of this adverse reaction are summarized. The cause of disopyramide-induced urinary retention is unknown. It is possible that disopyramide or a metabolite via their anticholinergic properties plays some role in the manifestation of urinary tract symptomatology. Treatment of this adverse reaction includes lowering the dose, discontinuing the drug, or possibly using a cholinergic drug to compete with the anticholinergic effects of the disopyramide.

(Arch Intern Med 1983;143:1683-1686)

×